Asked by Paul Johnson, Connecticut
Recently, my sexual drive and arousal have seemed quite low. I am a 19-year-old male, and I'm having trouble maintaining an erection while in bed with a girl.
Once I reach my climax, it does not even feel that great anymore as it used to. My erections do not feel strong, and I go flaccid immediately. I am nervous and scared; I worry about it when I am with a girl. Can you please help me and give me advice. Should I go see a doctor? Please help.
Mental Health Expert
Dr. Charles Raison
Emory University Medical School
I am sorry to hear of your difficulties. I don't suppose it's much consolation to say that these types of problems are far more common than most people realize because they are not often discussed.
Sexual dysfunction is usually a complicated affair, but at its most basic, it arises either from a physical problem, a psychological problem or some combination. The younger one is, the more likely the difficulty it is that the difficulty is psychological. As one ages, physical problems become more prominent causes of sexual dysfunction. By the way, this simple pattern is seen in all emotional/mental disorders, from depression to psychosis.
So let's start with the most common physical problems to get them out of the way. Unfortunately, most of the common health maladies of the modern world are also major causes of sexual dysfunction. These include obesity, diabetes, high blood pressure and declining levels of the sex hormone testosterone. Many modern medicines also cause sexual dysfunction.
As I always emphasize, I cannot tell the specific cause for your difficulty from your brief question -- I can only suggest some of the more common reasons why a young person might have difficulty with his or her sexual performance.
Despite this disclaimer, there is a sense from your question that you may be struggling with a condition that doesn't have a formal diagnostic label, but that is well-described by the saying that "a watched pot never boils."
If the condition did have a name, it might be called "psyched-out disease." By this, I mean that you may have become so anxious and vigilant about your sexual performance that this kills the performance.
This problem is remarkably common -- as attested to by all the techniques sexual therapists have for dealing with it. The best-known of these is called "sensate focus." At their core, all these techniques help a person take his or her mind off the sexual problem (i.e. lack of an erection, failure to experience orgasm) and focus on the pleasurable feeling themselves with no expectation of performance.
I would be remiss, as a psychiatrist, if I did not mention another possibility, which is that you may be experiencing depression or another psychiatric condition that impairs sexual performance. You don't suggest this in your question, but these conditions are so common in young people, and sexual dysfunction is such a prominent symptom, that I must mention it.
I do think it would be wise to consult with your physician to help sort out what is most likely causing your specific difficulties. The good news is that at your age the causes are usually fully treatable.
How can I help someone I fear is abusing Adderall?
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.